Advertisement

Journal d'Analyse Mathématique

, Volume 137, Issue 1, pp 269–290 | Cite as

A global regularity result for the 2D Boussinesq equations with critical dissipation

  • Atanas Stefanov
  • Jiahong WuEmail author
Article

Abstract

This paper examines the global regularity problem on the two-dimensional incompressible Boussinesq equations with fractional dissipation, given by Λαu in the velocity equation and by Λβθ in the temperature equation, where \(\Lambda - \sqrt { - \Delta } \) denotes the Zygmund operator. We establish the global existence and smoothness of classical solutions when (α, β) is in the critical range: \(\alpha > (\sqrt {1777} - 23)/24 = 0.789103...\), β > 0, and α + β = 1. This result improves previous work which obtained the global regularity for \(\alpha > (23-\sqrt {145})/12 \approx 0.9132,\;\beta>0\), and α + β = 1.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    D. Adhikari, C. Cao and J. Wu, The 2D Boussinesq equations with vertical viscosity and vertical diffusivity, J. Differential Equations 249 (2010), 1078–1088.MathSciNetCrossRefzbMATHGoogle Scholar
  2. [2]
    D. Adhikari, C. Cao, and J. Wu, Global regularity results for the 2D Boussinesq equations with vertical dissipation, J. Differential Equations 251 (2011), 1637–1655.MathSciNetCrossRefzbMATHGoogle Scholar
  3. [3]
    D. Adhikari, C. Cao, J. Wu, and X. Xu, Small global solutions to the damped two-dimensional Boussinesq equations, J. Differential Equations 256 (2014), 3594–3613.MathSciNetCrossRefzbMATHGoogle Scholar
  4. [4]
    H. Bahouri, J.-Y. Chemin, and R. Danchin, Fourier Analysis and Nonlinear Partial Differential Equations, Springer-Verlag, Berlin-Heidelberg, 2011.CrossRefzbMATHGoogle Scholar
  5. [5]
    J. Bergh and J. Löfström, Interpolation Spaces, An Introduction, Springer-Verlag, Berlin-Heidelberg-New York, 1976.CrossRefzbMATHGoogle Scholar
  6. [6]
    M. Caputo, Linear models of dissipation whose Q is almost frequency independent-II, Geophy. J. R. Astr. Soc. 13 (1967), 529–539.CrossRefGoogle Scholar
  7. [7]
    C. Cao and J. Wu, Global regularity for the 2D anisotropic Boussinesq equations with vertical dissipation, Arch. Ration. Mech. Anal. 208 (2013), 985–1004.MathSciNetCrossRefzbMATHGoogle Scholar
  8. [8]
    D. Chae, Global regularity for the 2D Boussinesq equations with partial viscosity terms, Adv. Math. 203 (2006), 497–513.MathSciNetCrossRefzbMATHGoogle Scholar
  9. [9]
    K. Choi, T. Hou, A. Kiselev, G. Luo, V. Sverak, and Y. Yao, On the finite-time blowup of a 1D model for the 3D axisymmetric Euler equations, Comm. Pure Appl. Math 70 (2017), 2218–2243.MathSciNetCrossRefzbMATHGoogle Scholar
  10. [10]
    K. Choi, A. Kiselev, and Y. Yao, Finite time blow up for a 1D model of 2D Boussinesq system, Commun. Math. Phys. 334 (2015), 1667–1679.MathSciNetCrossRefzbMATHGoogle Scholar
  11. [11]
    P. Constantin, Euler equations, Navier-Stokes equations and turbulence, Mathematical Foundation of Turbulent Viscous Flows, Springer, Berlin, 2006, pp. 1–43.zbMATHGoogle Scholar
  12. [12]
    P. Constantin and C. R. Doering, Infinite Prandtl number convection, J. Statistical Physics 94 (1999), 159–172.MathSciNetCrossRefzbMATHGoogle Scholar
  13. [13]
    P. Constantin, A. Majda, and E. Tabak, Formation of strong fronts in the 2-D quasi-geostrophic thermal active scalar, Nonlinearity 7 (1994), 1495–1533.MathSciNetCrossRefzbMATHGoogle Scholar
  14. [14]
    P. Constantin and V. Vicol, Nonlinear maximum principles for dissipative linear nonlocal operators and applications, Geom. Funct. Anal. 22 (2012), 1289–1321.MathSciNetCrossRefzbMATHGoogle Scholar
  15. [15]
    A. Córdoba and D. Córdoba, A maximum princple applied to quasi-geostroohhic equations, Comm. Math. Phys. 249 (2004), 511–528.MathSciNetCrossRefzbMATHGoogle Scholar
  16. [16]
    X. Cui, C. Dou, and Q. Jiu, Local well-posedness and blow up criterion for the inviscid Boussinesq system in Hölder spaces, J. Partial Differential Equations 25 (2012), 220–238.MathSciNetzbMATHGoogle Scholar
  17. [17]
    R. Danchin, Remarks on the lifespan of the solutions to some models of incompressible fluid mechanics, Proc. Amer. Math. Soc. 141 (2013), 1979–1993.MathSciNetCrossRefzbMATHGoogle Scholar
  18. [18]
    R. Danchin and M. Paicu, Global existence results for the anisotropic Boussinesq system in dimension two, Math. Models Methods Appl. Sci. 21 (2011), 421–457.MathSciNetCrossRefzbMATHGoogle Scholar
  19. [19]
    C. Doering and J. Gibbon, Applied Analysis of the Navier-Stokes Equations, Cambridge University Press, Cambridge, 1995.CrossRefzbMATHGoogle Scholar
  20. [20]
    A. E. Gill, Atmosphere-Ocean Dynamics, Academic Press, London, 1982.Google Scholar
  21. [21]
    L. Grafakos and S. Oh, The Kato-Ponce inequality, Comm. Partial Differential Equations 39 (2014), 1128–1157.MathSciNetCrossRefzbMATHGoogle Scholar
  22. [22]
    I. Held, R. Pierrehumbert, S. Garner, and K. Swanson, Surface quasi-geostrophic dynamics, J. Fluid Mech. 282 (1995), 1–20.MathSciNetCrossRefzbMATHGoogle Scholar
  23. [23]
    S. Hittmeir and S. Merino-Aceituno, Kinetic derivation of fractional Stokes and Stokes-Fourier systems, Kinet. and Relat Models 9 (2016), 105–129.MathSciNetCrossRefzbMATHGoogle Scholar
  24. [24]
    T. Hmidi, On a maximum principle and its application to the logarithmically critical Boussinesq system, Anal Partial Differential Equations 4 (2011), 247–284.MathSciNetzbMATHGoogle Scholar
  25. [25]
    T. Hmidi, S. Keraani, and F. Rousset, Global well-posedness for a Boussinesq-Navier-Stokes system with critical dissipation, J. Differential Equations 249 (2010), 2147–2174.MathSciNetCrossRefzbMATHGoogle Scholar
  26. [26]
    T. Hmidi, S. Keraani, and F. Rousset, Global well-posedness for Euler-Boussinesq system with critical dissipation, Comm. Partial Differential Equations 36 (2011), 420–445.MathSciNetCrossRefzbMATHGoogle Scholar
  27. [27]
    T. Hou and C. Li, Global well-posedness of the viscous Boussinesq equations, Discrete and Cont. Dyn. Syst. 12 (2005), 1–12.MathSciNetzbMATHGoogle Scholar
  28. [28]
    J. Jia, J. Peng, and K. Li, On the global well-posedness of a generalized 2D Boussinesq equations, NoDEA Nonlinear Differential Equations Appl. 2 (2015), 911–945.MathSciNetCrossRefzbMATHGoogle Scholar
  29. [29]
    Q. Jiu, C. Miao, J. Wu, and Z. Zhang, The 2D incompressible Boussinesq equations with general critical dissipation, SIAM J. Math. Anal. 46 (2014), 3426–3454.MathSciNetCrossRefzbMATHGoogle Scholar
  30. [30]
    Q. Jiu, J. Wu, and W. Yang, Eventual regularity of the two-dimensional Boussinesq equations with supercritical dissipation, J. Nonlinear Science 25 (2014), 37–58.MathSciNetCrossRefzbMATHGoogle Scholar
  31. [31]
    D.KC, D. Regmi, L. Tao, and J. Wu, The 2D Euler-Boussinesq equations with a singular velocity, J. Differential Equations 257 (2014), 82–108.MathSciNetCrossRefzbMATHGoogle Scholar
  32. [32]
    C. E. Kenig, G. Ponce, and L. Vega, Well-posedness and scattering results for the generalized Korteweg-de-Vries equation via the contraction principle, Comm. Pure App. Math. 46 (1993), 527–620.MathSciNetCrossRefzbMATHGoogle Scholar
  33. [33]
    M. Lai, R. Pan, and K. Zhao, Initial boundary value problem for two-dimensional viscous Boussinesq equations, Arch. Ration. Mech. Anal. 199 (2011), 739–760.MathSciNetCrossRefzbMATHGoogle Scholar
  34. [34]
    A. Larios, E. Lunasin, and E.S. Titi, Global well-posedness for the 2D Boussinesq system with anisotropic viscosity and without heat diffusion, J. Differential Equations 255 (2013), 2636–2654.MathSciNetCrossRefzbMATHGoogle Scholar
  35. [35]
    G. Luo and T. Hou, Potentially singular solutions of the 3D incompressible Euler equations, Proc. Natl. Acad. Sci. USA 111 (2014), 12968–12973.CrossRefGoogle Scholar
  36. [36]
    A. J. Majda, Introduction to PDEs and Waves for the Atmosphere and Ocean, Courant Lecture Notes in Mathematics 9, AMS/CIMS, 2003.CrossRefzbMATHGoogle Scholar
  37. [37]
    A. J. Majda and A. L. Bertozzi, Vorticity and Incompressible Flow, Cambridge University Press, Cambridge, 2001.CrossRefzbMATHGoogle Scholar
  38. [38]
    C. Miao and L. Xue, On the global well-posedness of a class of Boussinesq-Navier-Stokes systems, NoDEA Nonlinear Differential Equations Appl. 18 (2011), 707–735.MathSciNetCrossRefzbMATHGoogle Scholar
  39. [39]
    C. Miao, J. Wu, and Z. Zhang, Littlewood-Paley Theory and its Applications in Partial Differential Equations of Fluid Dynamics, Science Press, Beijing, China, 2012 (in Chinese).Google Scholar
  40. [40]
    L. Nirengerg, On elliptic partial differential equations, Ann. Scuola Norm. Sup. Pisa 13 (1959), 115–162.MathSciNetGoogle Scholar
  41. [41]
    K. Ohkitani, Comparison between the Boussinesq and coupled Euler equations in two dimensions. Tosio Kato’s method and principle for evolution equations in mathematical physics, (Sapporo, 2001) Surikaisekikenkyusho Kokyuroku No. 1234 (2001), 127–145.Google Scholar
  42. [42]
    J. Pedlosky, Geophysical Fluid Dyanmics, Springer-Verlag, New York, 1987.CrossRefzbMATHGoogle Scholar
  43. [43]
    T. Runst and W. Sickel, Sobolev Spaces of Fractional Order, Nemytskij Operators and Nonlinear Partial Differential Equations, Walter de Gruyter, Berlin, New York, 1996.zbMATHGoogle Scholar
  44. [44]
    A. Sarria and J. Wu, Blowup in stagnation-point form solutions of the inviscid 2d Boussinesq equations, J. Differential Equations 259 (2015), 3559–3576.MathSciNetCrossRefzbMATHGoogle Scholar
  45. [45]
    E. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton University Press, Princeton, NJ, 1970.zbMATHGoogle Scholar
  46. [46]
    H. Triebel, Theory of Function Spaces II, Birkhäuser Verlag, 1992.CrossRefzbMATHGoogle Scholar
  47. [47]
    B. Wen, N. Dianati, E. Lunasin, G. Chini, and C. Doering, New upper bounds and reduced dynamical modeling for Rayleigh-Bénard convection in a fluid saturated porous layer, Commun. Nonlinear Sci. Numer. Simul. 17 (2012), 2191–2199.MathSciNetCrossRefGoogle Scholar
  48. [48]
    J. Whitehead and C. Doering, Internal heating driven convection at infinite Prandtl number, J. Math. Phys. 52 (2011), 093101, 11 pp.MathSciNetCrossRefzbMATHGoogle Scholar
  49. [49]
    J. Wu and X. Xu, Well-posedness and inviscid limits of the Boussinesq equations with fractional Laplacian dissipation, Nonlinearity 27 (2014), 2215–2232.MathSciNetCrossRefzbMATHGoogle Scholar
  50. [50]
    J. Wu, X. Xu, and Z. YeThe 2D Boussinesq equations with partial or fractional dissipation, J. Pures Appl. Math. 115 (2018), 187–217.CrossRefGoogle Scholar
  51. [51]
    J. Wu, X. Xu and Z. Ye, Global smooth solutions to the n-dimensional damped models of incompressible fluid mechanics with small initial datum, J. Nonlinear Science 5 (2015), 157–192.MathSciNetCrossRefzbMATHGoogle Scholar
  52. [52]
    X. Xu, Global regularity of solutions of 2D Boussinesq equations with fractional diffusion, Nonlinear Analysis: TMA 72 (2010), 677–681.MathSciNetCrossRefzbMATHGoogle Scholar
  53. [53]
    W. Yang, Q. Jiu, and J. Wu, Global well-posedness for a class of 2D Boussinesq systems with fractional dissipation, J. Differential Equations 257 (2014), 4188–4213.MathSciNetCrossRefzbMATHGoogle Scholar
  54. [54]
    Z. Ye and X. Xu, Global regularity of the two-dimensional incompressible generalized magnetohydrodynamics system, Nonlinear Anal. 100 (2014), 86–96.MathSciNetCrossRefzbMATHGoogle Scholar
  55. [55]
    K. Zhao, 2D inviscid heat conductive Boussinesq equations on a bounded domain, Michigan Math. J. 59 (2010), 329–352.MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© The Hebrew University of Jerusalem 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of KansasLawrenceUSA
  2. 2.Department of MathematicsOklahoma State UniversityStillwaterUSA

Personalised recommendations